Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
June 8, 2003

Complications

Question from West Babylon, New York, USA:

I'm 75 years old, have had type 2 diabetes for about 13 years, and after trying several oral medications, I am now 1 mg of Prandin usua1ly 30 minutes prior to eating. My fast readings are usually below 120 mg/dl [6.7 mmol/L], but my one-hour post meal blood sugar will go to 220 mg/dl [12.2 mmol/L] or more, and then by the fourth hour it sometimes goes as low as 70 mg/dl [3.9 mmol/L]. I am now experiencing tingling in my hands and forearms and my legs, which I have never had before, and my doctor says he doesn't have the answer to improve it. Is there a way to reduce the tingling sensations? Is my condition worsening?

Answer:

It is not clear to me that the tingling is from diabetic neuropathy. The electrophysiologic test, called an electromyogram (EMG), is nonspecific. For this reason, diabetic neuropathy is usually a clinical diagnosis. Your physician needs to evaluate you for this.

In terms of your sugars, you are taking a low dose of Prandin [repaglinide], but I am not sure it needs to be increased if the two-hour post-meal glucose is doing well. I would also suggest that a hemoglobin A1c test would also help to decide how much more aggressive to be.

JTL